A closed-form approximation for pricing temperature-based weather derivatives

Clements, Adam, Hurn, Stan, & Lindsay, Ken (2013) A closed-form approximation for pricing temperature-based weather derivatives. Applied Mathematics, 4(9), pp. 1347-1360.

View at publisher (open access)


This paper develops analytical distributions of temperature indices on which temperature derivatives are written. If the deviations of daily temperatures from their expected values are modelled as an Ornstein-Uhlenbeck process with timevarying variance, then the distributions of the temperature index on which the derivative is written is the sum of truncated, correlated Gaussian deviates. The key result of this paper is to provide an analytical approximation to the distribution of this sum, thus allowing the accurate computation of payoffs without the need for any simulation. A data set comprising average daily temperature spanning over a hundred years for four Australian cities is used to demonstrate the efficacy of this approach for estimating the payoffs to temperature derivatives. It is demonstrated that expected payoffs computed directly from historical records are a particularly poor approach to the problem when there are trends in underlying average daily temperature. It is shown that the proposed analytical approach is superior to historical pricing.

Impact and interest:

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

56 since deposited on 23 Sep 2013
4 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 62792
Item Type: Journal Article
Refereed: Yes
Keywords: Weather Derivatives, Temperature Models, Cooling-Degree Days, Distributions for Correlated Variables
DOI: 10.4236/am.2013.49182
ISSN: 2152-7393
Divisions: Current > QUT Faculties and Divisions > QUT Business School
Current > Schools > School of Economics & Finance
Copyright Owner: Copyright © 2013 A. E. Clements et al
Copyright Statement: This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Deposited On: 23 Sep 2013 22:30
Last Modified: 10 Dec 2013 15:15

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page